Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 48, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 4:51 AM CDT for 4 counties in Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2024, 4:51 AM CDT (09:51 UTC)
- Expired
- Jun 17, 2024, 5:32 AM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:20 AM CDT | TSTM WND GST 53 | 5 Se Twin Lakes, MN | Mesonet station MN001 I-35 - Twin Lakes - Mp 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.4
The text
As transmitted.
354
WUUS53 KMPX 170951
SVRMPX
MNC013-043-047-161-171045-
/O.NEW.KMPX.SV.W.0048.240617T0951Z-240617T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
451 AM CDT Mon Jun 17 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Freeborn County in south central Minnesota...
Eastern Faribault County in south central Minnesota...
Southeastern Blue Earth County in south central Minnesota...
Waseca County in south central Minnesota...
* Until 545 AM CDT.
* At 450 AM CDT, severe thunderstorms were located along a line
extending from near Good Thunder to Easton to near Bricelyn, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Albert Lea, Waseca, Wells, Janesville, Mapleton, New Richland, St.
Clair, Minnesota Lake, Alden, Good Thunder, Emmons, and Bricelyn.
This includes the following highways...
Interstate 35 between mile markers 1 and 7.
Interstate 90 between mile markers 127 and 158.
U.S. Highway 14 between mile markers 145 and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. These storms have had a history of 60 to 70 mph wind
gusts.
&&
LAT...LON 4376 9397 4407 9415 4418 9341 4385 9341
4384 9336 4350 9334 4350 9399
TIME...MOT...LOC 0950Z 266DEG 27KT 4404 9402 4377 9389 4352 9388
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
078
WWUS53 KMPX 171010
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
510 AM CDT Mon Jun 17 2024
MNC013-043-047-161-171045-
/O.CON.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Freeborn MN-Faribault MN-Blue Earth MN-Waseca MN-
510 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN FREEBORN...EASTERN FARIBAULT...SOUTHEASTERN BLUE EARTH
AND WASECA COUNTIES...
At 509 AM CDT, severe thunderstorms were located along a line
extending from near Pemberton to near Freeborn to near Mansfield,
moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albert Lea, Waseca, Wells, Janesville, New Richland, St. Clair,
Minnesota Lake, Alden, Emmons, Bricelyn, Hartland, and Freeborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9386 4409 9401 4418 9341 4385 9341
4384 9336 4350 9334 4351 9387
TIME...MOT...LOC 1009Z 263DEG 32KT 4406 9377 4379 9364 4354 9364
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff964
WWUS53 KMPX 171018
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
518 AM CDT Mon Jun 17 2024
MNC013-171028-
/O.CAN.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Blue Earth MN-
518 AM CDT Mon Jun 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLUE EARTH COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Minnesota.
&&
LAT...LON 4377 9375 4413 9377 4418 9341 4385 9341
4384 9336 4350 9334 4351 9377
TIME...MOT...LOC 1018Z 265DEG 32KT 4407 9364 4380 9351 4355 9351
$$
MNC043-047-161-171045-
/O.CON.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Freeborn MN-Faribault MN-Waseca MN-
518 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WESTERN FREEBORN...EASTERN FARIBAULT AND WASECA COUNTIES...
At 518 AM CDT, severe thunderstorms were located along a line
extending from near Janesville to Hartland to near Emmons, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Albert Lea, Waseca, Wells, Janesville, New Richland, Alden, Emmons,
Hartland, Freeborn, Mansfield, Waldorf, and Twin Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4377 9375 4413 9377 4418 9341 4385 9341
4384 9336 4350 9334 4351 9377
TIME...MOT...LOC 1018Z 265DEG 32KT 4407 9364 4380 9351 4355 9351
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff609
WWUS53 KMPX 171032
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 AM CDT Mon Jun 17 2024
MNC043-047-161-171042-
/O.CAN.KMPX.SV.W.0048.000000T0000Z-240617T1045Z/
Freeborn MN-Faribault MN-Waseca MN-
532 AM CDT Mon Jun 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FREEBORN...EASTERN
FARIBAULT AND WASECA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Minnesota.
&&
LAT...LON 4377 9375 4413 9377 4418 9341 4385 9341
4384 9336 4350 9334 4351 9377
TIME...MOT...LOC 1030Z 266DEG 27KT 4408 9351 4381 9338 4356 9338
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:27 AM CDT, 1 hour 24 minutes earlier. Its key messages:
- Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
- Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 3:27 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
327 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Showers and thunderstorms ongoing, with elevated storms posing
a risk for severe hail (1" or more) and damaging wind gusts
(up to 65 mph).
- Scattered showers & storms over the next few days with an
increased risk of flooding due to training storms. Exact
amounts will vary based on orientation of training
thunderstorms.
&&
.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024
Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.
By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.
Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.
A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1224 AM CDT Mon Jun 17 2024
The forecast remains on track as we await the arrival and
persistence of widespread showers and storms today. A line of
convection north of the frontal boundary is currently moving
northeastward from southeastern SD, which is expected to fill
in within the next few hours. Some of these initial storms could
produce hail or strong gusts at times, but the main concern is
heavy and prolonged periods of rainfall. These threats diminish
throughout the day, but light rain could linger for some
terminals in eastern Minnesota and western Wisconsin through
late evening. Winds will gradually kick more southerly
throughout the day as the front lifts north through the region.
KMSP...Theme remains the same with rain/thunderstorms arriving
around 09/10z depending on how quickly and how far south things
develop. After a few hours of storms, more showery-like
precipitation will follow. There is still uncertainty with how
long these will stick around. Depending on coverage, it could be
more like an on and off type of system which would last until
late this evening/night.
/OUTLOOK FOR KMSP/
TUE...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through late Tuesday
night for Benton-Chippewa-Chisago-Douglas-Isanti-Kanabec-
Kandiyohi-Mille Lacs-Morrison-Pope-Sherburne-Stearns-
Stevens-Swift-Todd.
Flood Watch through late Tuesday night for Anoka-Carver-Dakota-
Hennepin-McLeod-Meeker-Ramsey-Renville-Scott-Sibley-
Washington-Wright.
Flood Watch until 1 PM CDT this afternoon for Blue Earth-Brown-
Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 1 PM CDT this afternoon through late Tuesday
night for Barron-Polk.
Flood Watch through late Tuesday night for St. Croix.
Flood Watch until 1 PM CDT this afternoon for Pierce.
&&
DISCUSSION...BED
AVIATION...BEDHazardous weather outlook, Jun 17, 3:54 AM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 354 AM CDT Mon Jun 17 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 354 AM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms ongoing this morning. Reports of wind gusts up to 40-65 mph have been observed, and the threat will continue until late this morning. Isolated large hail and flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of thunderstorms are expected through much of the week. Severe weather, heavy rainfall, and flash flooding are possible with each of these rounds. The risk for flooding along area rivers will increase through the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed at times this morning through tomorrow night. BED
In the hours before
Local storm report, Jun 17, 3:49 AM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM Tstm Wnd Gst 7 WNW Trimont 43.80N 94.84W
06/17/2024 M63 MPH Martin MN Mesonet
&&
borghoffLocal storm report, Jun 17, 4:05 AM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM Tstm Wnd Gst 1 N Welcome 43.68N 94.62W
06/17/2024 M62 MPH Martin MN Mesonet
Mesonet station MN148 I-90 - Welcome - Mp
93.7.
&&
borghoffLocal storm report, Jun 17, 4:09 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM Tstm Wnd Gst 3 ESE Fairmont 43.63N 94.42W
06/17/2024 M67 MPH Martin MN AWOS
AWOS station KFRM Fairmont AP.
&&
borghoffLocal storm report, Jun 17, 4:28 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM Tstm Wnd Gst 1 N Welcome 43.68N 94.62W
06/17/2024 M62 MPH Martin MN Mesonet
Mesonet station MN148 I-90 - Welcome - Mp
93.7.
&&
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:18 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 57 min |
| Jun 17, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 62 min |
| Jun 17, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 23 min |
| Jun 17, 6:50 AM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 40 min |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Scott, Sibley | 28 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Le Sueur, Scott, Sibley | 24 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Hennepin, Wright | 21 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 29 days |
| Jun 17, 2:53 PM CDT | Flood Watch | MPX | Goodhue, Le Sueur, Rice | 13 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Dakota, Rice | 44 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 5:29 PM CDT | Special Weather Statement | MPX | Freeborn | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.